Thunderstorm Wind, Reagan
- When
- May 27, 2:37 PM CST
- Where
- Reagan County, 6 mi SSW of Big Lake
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 31.117, -101.500
Hail was reported on Farm to Market Road 1676.
Severe thunderstorms erupted over the far eastern Permian Basin along an advancing Pacific cold front during the afternoon of the 27th. A supercell thunderstorm affected the Big Lake area in southeast Reagan County and produced severe winds and half dollar size hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
Severe thunderstorms erupted over the far eastern Permian Basin along an advancing Pacific cold front during the afternoon of the 27th. A supercell thunderstorm affected the Big Lake area in southeast Reagan County and produced severe winds and half dollar size hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 27, 7:47 AM CST, 6 hours 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 847 AM CDT THU MAY 27 2004 .UPDATE... WATER VAPOR IMAGERY CONTINUES TO SHOW AN UPPER LOW CENTERED OVER SOUTHERN ARIZONA THIS MORNING. A DIFFLUENT FLOW PATTERN HAS BECOME ESTABLISHED ACROSS WEST TEXAS AND SOUTHERN NEW MEXICO OUT AHEAD OF THIS FEATURE. SCATTERED SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP OVER THE PERMIAN BASIN THIS MORNING...AND ANOTHER BATCH OF SHOWERS AND THUNDERSTORMS ARE DEVELOPING ACROSS FAR WEST TEXAS AND SOUTHERN NEW MEXICO. EXPECT SCATTERED COVERAGE OF THUNDERSTORMS TO PERSIST ACROSS MUCH OF THE NORTH AND NORTHWESTERN PARTS OF THE AREA THIS AFTERNOON AS A 100-KNOT UPPER LEVEL SPEED MAX TRANSLATES OUT AHEAD OF THE UPPER LOW. HAVE UPDATED THE FORECAST TO INCREASE POPS ACCORDINGLY OVER MOST LOCATIONS. A VERY UNSTABLE ATMOSPHERE WILL RESIDE ACROSS THE PERMIAN BASIN AND THE TRANS PECOS REGION THIS AFTERNOON. SHEAR PROFILES IN THESE AREAS WILL BE FAVORABLE FOR SEVERE THUNDERSTORM DEVELOPMENT. WILL CONTINUE TO MONITOR THE WINDS ACROSS THE GUADALUPE AND DAVIS MOUNTAINS THIS AFTERNOON. SPEEDS MAY BRIEFLY APPROACH HIGH WIND CRITERIA AS THE UPPER TROUGH TRANSLATES TOWARD THE AREA...BUT THE DURATION IS EXPECTED TO BE SHORT AND MARGINAL AT THIS TIME. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 90 65 94 66 / 50 30 0 10 CARLSBAD NM 89 61 97 64 / 40 10 0 0 DRYDEN TX 95 67 94 70 / 30 20 0 10 FORT STOCKTON TX 91 66 97 68 / 40 20 0 0 GUADALUPE PASS TX 85 63 88 61 / 40 10 0 0 HOBBS NM 91 61 94 62 / 50 20 0 0 MARFA TX 86 56 89 56 / 30 10 0 0 MIDLAND INTL AIRPORT TX 90 65 95 67 / 40 20 0 10 ODESSA TX 90 65 97 66 / 40 20 0 10 WINK TX 95 63 101 66 / 40 20 0 0 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...NONE. NM...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 300 PM CDT THU MAY 27 2004 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-281000- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 300 PM CDT (200 PM MDT) THU MAY 27 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT A FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING ACROSS THE PERMIAN BASIN AND THE UPPER TRANS PECOS REGION OF WEST TEXAS...MAINLY EAST OF A LAMESA...MONAHANS...PECOS... SANDERSON LINE. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN SEVERE WEATHER CONCERNS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION MAY BE REQUESTED LATER THIS AFTERNOON.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 128 PM CDT THU MAY 27 2004 NMZ028-029-033-034-TXZ045-046-050-051-058>062-067-068-272000- ANDREWS-CENTRAL LEA COUNTY-CRANE-DAWSON-ECTOR-EDDY COUNTY PLAINS- GAINES-LOVING-MARTIN-MIDLAND-NORTHERN LEA COUNTY- REEVES COUNTY AND UPPER TRANS PECOS-SOUTHERN LEA COUNTY-WARD-WINKLER- 128 PM CDT (1228 PM MDT) THU MAY 27 2004 ...SIGNIFICANT WEATHER ALERT FOR STRONG WINDS ASSOCIATED WITH THUNDERSTORMS ACROSS THE SOUTHEAST NEW MEXICO PLAINS...THE UPPER TRANS PECOS REGION AND THE WESTERN PERMIAN BASIN... SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ACROSS MUCH OF THE SOUTHEAST NEW MEXICO PLAINS...THE UPPER TRANS PECOS REGION...AND THE WESTERN PERMIAN BASIN. THESE STORMS WILL BE CAPABLE OF PRODUCING STRONG WIND GUSTS UP TO 50 MPH...IN ADDITION TO FREQUENT CLOUD TO GROUND LIGHTNING...SMALL HAIL...AND HEAVY RAIN. BLOWING DUST MAY ALSO REDUCE VISIBILITIES TO LESS THAN A MILE. RESIDENTS ACROSS THESE AREAS SHOULD PREPARE FOR THE STRONG GUSTY WINDS AND BE READY TO SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION. STAY TUNED TO NOAA WEATHER RADIO...AND LOCAL TELEVISION OR RADIO STATIONS FOR LATER STATEMENTS OR POSSIBLE WARNINGS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 244 PM CDT THU MAY 27 2004 TXZ048-053-063-069-070-074-075-081-082-280200- BIG BEND AREA TX-DAVIS/APACHE MOUNTAINS AREA TX-GLASSCOCK TX- MITCHELL TX-PECOS TX-REAGAN TX-SCURRY TX-TERRELL TX-UPTON TX- INCLUDING THE CITIES OF...ALPINE...BAKERSFIELD...BIG LAKE... COLORADO CITY...DRYDEN...FORT DAVIS...FORT STOCKTON...GARDEN CITY... LAJITAS...MARATHON...MCCAMEY...PANTHER JUNCTION...RANKIN... SANDERSON...SHEFFIELD AND SNYDER 244 PM CDT THU MAY 27 2004 THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE THUNDERSTORM WATCH UNTIL 900 PM CDT FOR THE FOLLOWING COUNTIES... IN SOUTHWEST TEXAS...BREWSTER...PECOS AND TERRELL. IN WEST TEXAS...GLASSCOCK...MITCHELL...REAGAN...SCURRY AND UPTON. THIS SEVERE THUNDERSTORM WATCH INCLUDES THE CITY OF ALPINE...BAKERSFIELD...BIG LAKE...COLORADO CITY...DRYDEN...FORT STOCKTON...GARDEN CITY...LAJITAS...MARATHON...MCCAMEY... RANKIN...SANDERSON...SHEFFIELD AND SNYDER. A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL 3/4 OF AN INCH OR GREATER AND DAMAGING WINDS IN EXCESS OF 58 MPH. VERY HEAVY RAINFALL AND DEADLY LIGHTNING ARE ALSO POSSIBLE. IF YOU ARE IN OR NEAR TO THE WATCH AREA...CHECK PREPAREDNESS REQUIREMENTS...KEEP INFORMED...AND BE PREPARED TO SEEK SAFE SHELTER IF A WARNING IS ISSUED OR SEVERE WEATHER IS OBSERVED.
The San Angelo radar (KSJT), 100 km away, was scanning. The volume nearest the first event began at 20:37 UTC.
1 thunderstorm wind, 1 hail. Local standard time, as filed.
Hail was reported on Farm to Market Road 1676.
Severe thunderstorm wind gusts were reported on Highway 137.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5394350, 5394351.